Does anyone know of strong painkillers that do not cause dry mouth and throat as a side effect?

In addition to diclofenac and paracetomol (& occasional diazepam for muscle spasms) I also have been prescribed dihydrocodeine which causes very dry mouth and throat. I use my voice in my job and so this is not good. It's really important. I get hoarse very easily just from speaking. I'm trying to taper off the dihydrocodeine altogether (down to 3 a day) but have reached that point where if I cut down anymore I feel I won't be able to cope with my pain levels. It would be great if there was another med I could take as a substitute just to help the transition. I'm seeing my GP next week to discuss this but before I go, I wondered if anyone else out there had experienced these symptoms & found a solution & could give me some ideas? I've tried tramadol & it had no effect on my pain at all! I'm already taking max daily dosage of diclofenac (150mg over 3 separate doses) & 2xparacetomol four times daily. I'm taking these meds after a knee replacement & also chronic back pain. Thanks in advance for any thoughts!

18 Replies

oldestnewest
  • Hey.. Sorry to hear that I know it can be frustrating and very trying to finally get everything under control. I did have similar problems with codeine and my GP have me artificial saliva that greatly helped. I requested a review after a few months and he changed me to Co-codamol and Gabapebtin and have not had problems since... Hope this helps..

  • Thanks Rosesibbs, I'm the same with co-codamol cos it has codeine in it. Never heard of artificial

    Saliva though - can you tell me does it have a medical name?! I've never come across it before. I know one or two people on gabapentin who've had nasty side effects but sometimes drugs affect different people differently so this is very useful info to take to my GP. Many thanks

  • Hi yes i had to get synthetic saliva spray..still use it after gabapentin gave me serious side affects..the spray is called GLANDOSANE,you get it on prescription or buy it,also saliva pastilles,they help a bit as does the spray,im still waiting to see why gabapentin has in my opinion destroyed my life,anyhow hope you get the saliva spray and it helps you?!

  • Many thanks Lewis, I'll go check this out. I'm so sorry to hear of your experiences about gabapentin but have never been prescribed it myself so not qualified to comment but I do wish you the very best of luck in getting some good advice. We rely on all these drugs to help us function & the docs are happy to hand them out like sweets (sometimes) but they don't always warn us about awful side effects.

  • Yes i know,we dont really know about all the side affects with all drugs,just some people are lucky they dont get any?hope you get the saliva spray and helps you get some relief...jan

  • I take tramadol which doesn't cause dry mouth for me. It did make me dizzy and a bit spaced out until I got used to it. I find it very effective though.

  • Hi rowantree - I don't know why but Tramodol seems to have no effect on my pain at all. I tried them once as my doctor said they're stronger than dihydro - but not for me! I read somewhere online that they just don't work for some people. Weird that.

  • Hi bonniebluebrid...great name their x I used to get dry mouth with coden type drugs..even now dizipam does it..diydracodene ..I used to grained my teeth down..with then..still suffering with teeth now with them..been off they 3 year..now on morpinex

  • Hi louiseamos, thanks for your reply. I agree, codeine is the culprit. Not come across that drug you mentioned so I'll look it up online. For anyone thinking of coming off the dreaded dihydrocodeine, please do so very gradually, with the help of your doc, as stopping suddenly will really make you ill, as I found out myself when I couldn't keep any meds down because of a tummy bug. OMG. I ended up in A&E. I always have an anti nausea drug in the house like buccastem, just in case this happens again.....good luck Louise :-)

  • you could ask your GP about oxycontin, but they may not give it to you. I'm now on Fentanyl patches, which have no side effects, but these are more for long term pain, as you change the patches every 3 days. Oxycontin is in pill form, so you could take when needed. I tried a version of it called Targinact, which was meant to help with constipation. But I got nausea from them, so eventually stopped and went on to Fentanyl.

  • Oh – the other thing that really helps me is Lidocaine patches – so you could use these on bad days – just place over the site of pain. I use them on my back and they really help. Even though my pain is deep down, it seems to get through.

  • Kat3 - hi & thanks for your reply. I had OxyContin in hospital immediately after my surgery but when I was discharged they took me off it, I think cos it's morphine based & very addictive. Anyway I just increased the number of dihydro I took & they are very addictive too! It's taken me a while to get them down to a manageable level. My doc reluctant to give me fentanyl patches, I asked a while back. I will ask for Lidocaine I think. This dry mouth thing is affecting my livelihood which is in turn affecting me mentally, I feel very down about it, so I'm going to really press my doc. I have to get this sorted & I do feel some sort of topical application will surely help with that? All the best

  • Hi Kat just wanted to say thanks for the heads up on Lidocaine. Although my GP was reluctant to prescribe the patches, my hospital consultant was very happy to & I'm trying my first one today. So far so good, they will be good for those extra-bad days! In the meantime trying to reduce the dihydrocodeine & also continue to research alternatives, but maybe these patches will do the trick. Thanks again - bonnie x

  • Hope this helps... Artificial saliva is called Aquoral or just artificial saliva.

  • Thank you! :-)

  • Good luck, bonniebluebird. If the Lidocaine on their own don't give you enough relief, go back to your doctor and demand something stronger! They make those meds for a reason, and some people need them. However, it does often take a long time to get the mix of medication right – it can take years, getting the correct dose, and the correct mix of different drugs. I've tried so many different ones, it took me a few years to get on the Fentanyl.

    All best,

    Kat

  • Flexaril works better for muscle spasms than diazapam for me but must be taken before bed. You said tramadol doesn't work for you..I take that plus two ibuprofen for flare ups. The combo together works well for me. No side effects but I don't take them everyday. Good luck

  • Hi juliansmom - thanks so much for your reply. Is Flexaril an American drug, or is it available in the UK? Haven't come across it before. I find diazepam is fine for me & it isn't really the problem here. The problem is the dihydrocodeine which is drying my throat out. Also I have to try to come off that very gradually to avoid withdrawal symptoms - but need to find something else to replace it. Ibuprofen wouldn't really do it for me I'm afraid, I'm already taking diclofenac which is a much stronger anti-inflamm. I spoke to my consultant surgeon a few days ago & he is going to contact the Pain Clinic himself on my behalf and get some Lidocaine patches prescribed for me (thanks Kat3!), just for when I need them. I'm hoping that this will make a huge difference pending my forthcoming op, which I think ultimately will reduce my pain levels anyway - hallelujah!! Results! :-) Best wishes

You may also like...